Mar 16, 2001
Ihave recently been diagnosed hiv after finding out that what I thought was a stroke was cerebral toxoplasmosis. before that I had no illness that I can recall for over 7 years. Since starting treatment on retrovir-epivir-crixivan I have been feeling worse than before I began. I had treatment for toxo for approx 5 weeks before I began combination therapy and have been on that for 5 weeks plus reduced dose for the toxo medication. In the last three days I have been feeling very ill no energy shivering and then hot I have had a recenc blood test and my count for anemia is 7.2 at the start of my anti retroviral ttreatment it was 9.4.. my doctor has told me to go into hospital for a bllod transfusion but i am nervous
at the start of my illness I had a CD4 of 120 and VL5900 copies. Do I have a chance? I am very worried
Response from Dr. Frascino
Sorry to hear that you are feeling so terrible, but to answer your most important question, do you have a chance? Absolutely! Unfortunately, you've been hit with a lot of bad news simultaneously: HIV/AIDS, toxoplasmosis, needing multiple medications for your HIV and opportunistic toxoplasmosis infection, and now, severe anemia. OK, so what to do next.
First of all, your anemia is quite severe and may account for most of your symptoms at the moment. Although we try to avoid blood transfusions if possible, this is one of those times when it is warranted. Raising your hemoglobin quickly should have a dramatic effect on improving your energy level. Once that's accomplished, you need to determine what caused the anemia. In your case, we must consider the possibility that your anemia was caused or exacerbated by your medications. The treatment for toxoplasmosis often includes medications such as pyrimethamine and sulfadiazine, both of which can cause anemia among other side effects. That might have gotten you down to 9.4. Then your antiretroviral treatment with retrovir (AZT) could have made the anemia even worse. Of course, there are other possibilities as well, e.g. another opportunistic infection with MAC or Parvovirus B-19, blood loss, HIV itself, etc. However, I would be most suspicious of your toxo meds and AZT at this point.
What to do? Get the blood transfusion first, evaluate the causes of the anemia second, and then consider your options to correct the anemia and avoid future blood transfusions. There are alternative medications for toxoplasmosis (atovaquone, azithromycin, dapsone, clarithromycin, and clindamycin have all been used in various combinations, often with pyrimethamine). You may also need to switch your AZT for another nucleoside, such as D4T or ddI. You should consider Procrit, a once a week injection that stimulates your body to make additional new red blood cells. It has been shown to be dramatically effective in reducing the need for blood transfusions, improving energy levels and quality of life, and has even been shown to be associated with improved survival!
So, do you have a chance? Absolutely! Now, turn off the computer and go get your blood transfusion! Write back if you're still having problems. Good luck. We all get worried; just don't let it stop you from taking action. You'll be glad you did.
Feel better soon,
when does fatigue and Anemia start
- Is Rash A Symptom Of Acute HIV Infection?
- Is White Bumps On Penis A Sign Of Acute HIV Infection?
- Itchy Rash After Blood Splash Sign Of HIV AIDS
- Itchy Red Spots After Nipple Biting Sign Of HIV AIDS
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Painful Ejaculation After Fisting Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.